Organophosphate poisoning

USMLE Step 1Difficulty: mediumLast updated:

A 34-year-old agricultural worker is brought to the emergency department 1 hour after spraying insecticide without protective equipment. He has profuse salivation, lacrimation, vomiting, diarrhea, and wheezing with copious bronchial secretions. Pulse is 46/min. Pupils are pinpoint. There are diffuse muscle fasciculations and generalized weakness. After decontamination, he receives titrated intravenous atropine, and his secretions and bradycardia improve, but the fasciculations and weakness persist.

Which of the following drugs is most appropriate to add for the persistent neuromuscular findings?

Answer and explanation

Correct answer: D. Pralidoxime

This patient has the cholinergic toxidrome of organophosphate poisoning. Organophosphates inhibit acetylcholinesterase and can bind the enzyme irreversibly, so acetylcholine accumulates at both muscarinic and nicotinic receptors. Muscarinic effects include salivation, lacrimation, urination, diarrhea, emesis, bronchorrhea, bronchospasm, bradycardia, and miosis. Nicotinic effects include fasciculations and weakness. Atropine is a muscarinic antagonist, so it controls bronchorrhea, bronchospasm, and bradycardia but has no effect at the nicotinic neuromuscular junction. The source states that bronchorrhea and bronchospasm are treated with titrated high-dose atropine, and that neuromuscular toxicity is treated with IV pralidoxime, an oxime antidote. Persistent fasciculations and weakness after atropinization are therefore an indication for pralidoxime, along with supportive care and close monitoring of respiratory function.

Each option explained

  • A. NaloxoneIncorrect. Naloxone reverses opioid toxicity, which also causes miosis but not bronchorrhea, salivation, or fasciculations.
  • B. PhysostigmineIncorrect. Physostigmine is a cholinesterase inhibitor and would worsen cholinergic toxicity.
  • C. GlycopyrrolateIncorrect. Glycopyrrolate is another antimuscarinic; like atropine, it does not reverse nicotinic neuromuscular effects.
  • D. PralidoximeCorrect. IV pralidoxime is used for the neuromuscular (nicotinic) toxicity of organophosphate poisoning.
  • E. DantroleneIncorrect. Dantrolene treats malignant hyperthermia; it has no role in cholinergic toxicity.

Key point

In organophosphate poisoning, atropine treats muscarinic effects and pralidoxime treats nicotinic neuromuscular toxicity.

From the source

“Bronchorrhea and bronchospasm are treated with titrated high-dose atropine. Neuromuscular toxicity is treated with IV pralidoxime.”

Sources

  1. Merck Manual Professional Version: Organophosphate Poisoning and Carbamate Poisoning (full review Apr 2025).

Original practice questions written by Medelix from the cited sources — not official or past exam questions (NBME, USMLE or any other board). For study purposes only; not a substitute for clinical judgment. How our questions are made.